Accessibility navigation

Vectorial variational problems in L ∞ constrained by the Navier–Stokes equations

Clark, E., Katzourakis, N. and Muha, B. (2021) Vectorial variational problems in L ∞ constrained by the Navier–Stokes equations. Nonlinearity, 35 (1). pp. 470-491. ISSN 1361-6544

Text (Open Access) - Published Version
· Available under License Creative Commons Attribution.
· Please see our End User Agreement before downloading.


It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1088/1361-6544/ac372a


We study a minimisation problem in L p and L ∞ for certain cost functionals, where the class of admissible mappings is constrained by the Navier–Stokes equations. Problems of this type are motivated by variational data assimilation for atmospheric flows arising in weather forecasting. Herein we establish the existence of PDE-constrained minimisers for all p, and also that L p minimisers converge to L ∞ minimisers as p → ∞. We further show that L p minimisers solve an Euler–Lagrange system. Finally, all special L ∞ minimisers constructed via approximation by L p minimisers are shown to solve a divergence PDE system involving measure coefficients, which is a divergence-form counterpart of the corresponding non-divergence Aronsson–Euler system.

Item Type:Article
Divisions:Science > School of Mathematical, Physical and Computational Sciences > Department of Mathematics and Statistics
ID Code:101801
Uncontrolled Keywords:Paper, Navier–Stokes equations, calculus of variations in L ∞, PDE-constrained optimisation, Euler–Lagrange equations, Aronsson–Euler systems, data assimilation, 35Q30, 35D35, 35A15, 49J40, 49K20, 49K35
Publisher:IOP Publishing


Downloads per month over past year

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation